Lightning, Luzerne
- When
- July 16, 1:20 PM EST
- Where
- Luzerne County, 3.72 mi NNE of Duryea
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 41.399, -75.719
A 71 year old man was struck and killed by lightning while golfing.
A thunderstorm passed over Pine Hills Golf Course in Taylor, PA. A golfer died after getting struck by lightning.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A thunderstorm passed over Pine Hills Golf Course in Taylor, PA. A golfer died after getting struck by lightning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 16, 1:05 PM EST, 15 minutes earlier.
Area Forecast Discussion National Weather Service Binghamton NY 205 PM EDT Fri Jul 16 2021 .SYNOPSIS... While a few spotty showers may work into parts of the Finger Lakes early Friday morning, most areas will remain free of rainfall until later today. Thunderstorms are expected to redevelop this afternoon and evening, mainly across the Twin Tiers and further south. Locally heavy rainfall and possible flash flooding return on Saturday. Rain showers may linger into Sunday, followed by another quick break. && .NEAR TERM /THROUGH SATURDAY/... 1230 PM Update... A frontal boundary continues to drop through the area, currently stretching from around Cooperstown southwest to Wellsville. Showers and some rumbles of thunder are already starting to develop along and south of the front with as much as 1000 to 2000 j/kg of CAPE analyzed ahead of the boundary. This could support some stronger storms and localized heavier downpours especially across northeast PA, where skies have been able to stay sunny so far. Previous discussion continues below. Water vapor imagery and 500 mb analysis shows a low amplitude trough slung across the western Great Lakes and into the mid- Mississippi Valley this morning, with an embedded shortwave trough over Missouri and Illinois. This system will slowly move to the east today, and will get a little better organized as it approaches the Niagara Peninsula later tonight. Ahead of the system, a weak frontal boundary will begin to develop today, stretched out east-west across the Twin Tiers. Meanwhile, a series of weak upper level disturbances will ripple across the area ahead of the main trough, while a jet streak over southern Quebec strengthens. Although not sharply defined, upper level support for lift will increase by the afternoon, helping to spark off some showers and thunderstorms, focused south of the front in an increasingly moist and unstable airmass. 0-6km shear of 20 to 25 knots over NE PA and SBCAPE values of 1000-1500 J/Kg will be enough to support some marginally-severe multicell thunderstorms, with the usual isolated damaging winds being the primary threat. Heavy rainfall will be highly localized, but could pose a minor flooding risk and further add moisture to an area with already saturated soils. Today's weather will serve to help set the stage for Saturday, when the main shortwave trough will approach, bringing stronger upper level support for lift and stronger wind shear. As the shortwave approaches and amplifies, a surface low looks to develop along the front near Lake Erie. This will help shift the front northwest over central and northern New York, while a cold front pushes into eastern Ohio Saturday morning. Two areas of heavy rainfall are expected to develop - one along and just north of the wavering frontal boundary, particularly where it is intersected by the low level jet and associated moisture transport. This area looks like it will extend across the Finger Lakes and Thruway area, or perhaps just a little to the north. The second area will be deeper into the warm sector, where an increasingly moist and unstable airmass looks to develop over parts of eastern PA and into the Catskills. PW values over 1.80 inches and SB CAPE values in the 1500-2000 J/Kg range look to develop by early afternoon. Deep moisture transport, and upper level wind profiles ideal for backbuilding will support localized training of thunderstorms leading to heavy rainfall and possible flash flooding. Generalized rainfall of 1 to 2 inches will be common, with localized areas exceeding 3 inches possible. Where these localized areas overlap already-saturated soil and complex terrain, flash flooding will become a problem. There are some uncertainties, particularly with the exact placement of the 2nd area of heavy rainfall. Depending on the timing of the cold front's arrival or the track of the surface low, this area could shift further north or south. The risk of severe thunderstorms is also mentionable for Saturday, likely matching up well with the 2nd area of heavier rainfall. Damaging wind gusts will be the primary concern. Temperatures Saturday will likely have a sharp NW to SE gradient, with earlier rainfall and plenty of clouds along and north of the lifting warm front likely keeping temperatures well below normal across the northern edges of the Finger Lakes and into the Mohawk Valley. Highs may struggle to reach 70 in parts of Oneida County Saturday, while mid-80s will work into the Wyoming Valley in PA. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/... 110 pm update... Main concerns in the short term are focused on the continued threat of showers and weak thunderstorms on Sunday, with drying conditions later in the day and into early Monday before more afternoon convection develops Mon afternoon. Slow moving upper trough will allow for the potential of showers and a few weak storms to linger across the forecast area on Sunday. The axis of deep moisture and instability will be shunted well to the east, so not expecting widespread heavy rain and/or severe weather. Temperatures should be able to climb into the mid 70s to lower 80s, under lower to mid 60 dew points. The weak cyclonic flow pattern should continue into Monday, but the coverage and intensity of any showers should diminish Sunday night into Monday. Overnight lows will only fall into the lower to mid 60s. During the day Monday, a re-enforcing upper short wave and weak surface inflection will drop in from the northwest and combine with weak instability to trigger more diurnal convection. Moisture will once again be limited, which will inhibit the potential for heavy rain and flash flooding. Will likely see scattered showers and thunderstorms across the region in the afternoon. Temperatures should be a few degrees warmer than Sunday with weak to moderate humidity. && .LONG TERM /MONDAY NIGHT THROUGH THURSDAY/... 110 pm update... The cyclonic flow pattern will persist Mon night through at least Thursday which will keep the slightly cooler and active pattern going through most of the week. Tuesday should be the warmest day with highs topping out in the lower to mid 80s...eventually tapering back into the 70s for much of the area Wed and Thu. The most favorable time frame for showers and maybe a few weak storms will be late Tuesday into early Wednesday along a passing upper short wave. Otherwise, the chances for weak convection should be limited to the the afternoon/early evening hours during peak heating. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... A frontal boundary dropping through the area has helped to touch off showers and thunderstorms around KAVP this afternoon, and there is a potential for some stray convection around KELM and KBGM heading into the late afternoon. Otherwise, VFR continues across most of the area, though KITH has been stuck under MVFR ceilings for most of the afternoon behind the front. Ceilings there should lift back up to around 3500 to 5000 ft into the late afternoon, but then ceilings across central NY will gradually fall back to MVFR overnight ahead of our next system. KELM may even see ceilings dropping back to IFR briefly overnight. Chances for rain showers return mainly to KRME and KSYR after midnight, then rain moves into our remaining terminals into the daytime hours. MVFR ceilings at around 1500 to 2500 are expected to hold for the remainder of the forecast period, with some docks in visibility where any more persistent rainfall can occur. Outlook... Saturday Night through Sunday...Showers and thunderstorms with associated restrictions persist into Sunday. Monday and Tuesday...Some drying possible early Tuesday before more diurnal showers and storms return later in the day. Wednesday...Stray showers and storms with associated restrictions possible. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...MPH NEAR TERM...HLC/MPH SHORT TERM...BJT LONG TERM...BJT AVIATION...HLC
Hazardous Weather Outlook National Weather Service Binghamton NY 352 PM EDT Thu Jul 15 2021 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-162000- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 352 PM EDT Thu Jul 15 2021 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered thunderstorms are expected Friday afternoon and evening. A few of these storms could become severe with strong winds the main threat. Heavy rain is also possible Friday through Saturday, which could lead to isolated occurrences of flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines.
Special Weather Statement National Weather Service Binghamton NY 119 PM EDT Fri Jul 16 2021 PAZ038-039-161800- Susquehanna-Bradford- 119 PM EDT Fri Jul 16 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SUSQUEHANNA AND EAST CENTRAL BRADFORD COUNTIES... At 119 PM EDT, a strong thunderstorm was located over Rushville, or 9 miles northeast of Wyalusing, moving east at 15 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Rush, Springville, Montrose, Dimock, Le Raysville, Rushville, Brushville, South Montrose, Elk Lake and Stevensville. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4176 7623 4186 7618 4188 7576 4167 7586 TIME...MOT...LOC 1719Z 281DEG 14KT 4179 7616 BJT
Special Weather Statement National Weather Service Binghamton NY 121 PM EDT Fri Jul 16 2021 PAZ044-047-161800- Luzerne-Lackawanna- 121 PM EDT Fri Jul 16 2021 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LACKAWANNA AND NORTHEASTERN LUZERNE COUNTIES... At 121 PM EDT, a strong thunderstorm was located over Old Forge, or near Scranton, moving east at 10 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Scranton, Dunmore, Old Forge, Pittston, Archbald, Blakely, Taylor, Dickson City, Moosic and Exeter. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4134 7584 4146 7576 4149 7546 4125 7550 TIME...MOT...LOC 1721Z 278DEG 10KT 4139 7572 BJT
The Binghamton radar (KBGM), 92 km away, was scanning. The volume nearest the first event began at 18:20 UTC.
1 lightning. Local standard time, as filed.
A 71 year old man was struck and killed by lightning while golfing.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lightning, Luzerne | 2021-07-16 | 71 | Male | Golfing | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960613.